Alert archive / Alabama / Wind Advisories in 2020

Wind Advisory 10, NWS Birmingham, AL

June 7, 202012 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Jun 7, 2020, 10:43 AM CDT for 12 counties in Alabama. It took effect at Jun 7, 2020, 2:00 PM CDT. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2020, 10:43 AM CDT (15:43 UTC)
In effect from
Jun 7, 2020, 2:00 PM CDT
Expired
Jun 8, 2020, 7:00 PM CDT
In force
29 hr
Issued by
NWS Birmingham, AL

Counties Bibb County, AL, Dallas County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Lamar County, AL, Marengo County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS74 KBMX 071543
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1043 AM CDT Sun Jun 7 2020

ALZ030-039-080500-
/O.NEW.KBMX.WI.Y.0010.200607T1900Z-200608T1800Z/
Sumter-Marengo-
Including the cities of Livingston, Demopolis, and Linden
1043 AM CDT Sun Jun 7 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 PM CDT
MONDAY...

* WHAT...East winds 15 to 20 mph at times with gusts up to 35 mph.

* WHERE...Sumter and Marengo Counties.

* WHEN...From 2 PM this afternoon to 1 PM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
371 
WWUS74 KBMX 080344
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1044 PM CDT Sun Jun 7 2020

ALZ030-039-081200-
/O.CON.KBMX.WI.Y.0010.000000T0000Z-200608T1800Z/
Sumter-Marengo-
Including the cities of Livingston, Demopolis, and Linden
1044 PM CDT Sun Jun 7 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT MONDAY...

* WHAT...East to southeast winds 10 to 20 mph with gusts up to 35
  mph.

* WHERE...Sumter and Marengo Counties.

* WHEN...Until 1 PM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

08
635 
WWUS74 KBMX 080740
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
240 AM CDT Mon Jun 8 2020

ALZ011>013-022-023-031>034-040-081545-
/O.EXB.KBMX.WI.Y.0010.000000T0000Z-200609T0000Z/
Marion-Lamar-Fayette-Pickens-Tuscaloosa-Greene-Hale-Perry-Bibb-
Dallas-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Carrollton, Tuscaloosa, Eutaw, Greensboro, Moundville, Marion, 
Centreville, and Selma
240 AM CDT Mon Jun 8 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...East to southeast winds 10 to 20 mph with gusts up to 
  35 mph.

* WHERE...Marion, Lamar, Fayette, Pickens, Tuscaloosa, Greene, 
  Hale, Perry, Bibb and Dallas Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ALZ030-039-081545-
/O.EXT.KBMX.WI.Y.0010.000000T0000Z-200609T0000Z/
Sumter-Marengo-
Including the cities of Livingston, Demopolis, and Linden
240 AM CDT Mon Jun 8 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...East to southeast winds 10 to 20 mph with gusts up to 
  35 mph.

* WHERE...Sumter and Marengo Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

40/Sizemore
074 
WWUS74 KBMX 081458
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
958 AM CDT Mon Jun 8 2020

ALZ011>013-022-023-030>034-039-040-090000-
/O.CON.KBMX.WI.Y.0010.000000T0000Z-200609T0000Z/
Marion-Lamar-Fayette-Pickens-Tuscaloosa-Sumter-Greene-Hale-Perry-
Bibb-Marengo-Dallas-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Carrollton, Tuscaloosa, Livingston, Eutaw, Greensboro, 
Moundville, Marion, Centreville, Demopolis, Linden, and Selma
958 AM CDT Mon Jun 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...East to southeast winds 15 to 20 mph at times with gusts
  up to 35 mph.

* WHERE...Sumter, Marengo, Marion, Lamar, Fayette, Pickens, 
  Tuscaloosa, Greene, Hale, Perry, Bibb and Dallas Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Jun 7, 6:40 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 7, 6:40 AM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
640 AM CDT Sun Jun 7 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0354 AM CDT Sun Jun 07 2020/

Today and tonight.

Tropical Storm Cristobal continues to move northward across the
northern Gulf of Mexico, with a NHC forecast trajectory set to bring
its center into southern Louisiana early this evening. A large fetch
of deep tropical moisture surrounds its broad circulation with PWs
~2.0" already encroaching our southern CWA border. Values further
increase to 2.3-2.4" along I-10 & just offshore. Relatively dry,
subsident air is indicated on GOES-16 water vapor imagery across our
northern counties, however, as mesoanalysis indicates PWs ~1.2"
here. Thus, PoPs particularly favor areas along & south of US Hwy 80
where the richest tropical moisture resides, just south of a 850 mb
deformation axis, with decreases in PoPs quickly northward. Rain
amounts today will remain quite light, however, as any convection
appears to remain on the weaker side owing to cloudy skies & MLCAPE
<1,000 J/kg. I do expect a few winds gusts to ~15-25 mph with
afternoon mixing, though these remain below established advisory
criteria. Easterly winds, along with a plume of upper-level clouds
stretched across most of Central Alabama, will keep temperatures
somewhat moderated in the mid to upper 80s outside of any rainfall
this afternoon. A few areas may crack ~90-91 today if cloud cover
can clear enough, this should be farther north or northwest. PoPs
begin to shift toward the west & southwest overnight as Cristobal
moves inland with advection of tropical moisture into the lower
Mississippi River Valley.

Monday morning and afternoon.

Overall, forecast trends continue to suggest a rather disorganized
center with the Tropical Storm as wind shear & ingestion of dry air
keep the system asymmetrical and off-balance. This is good news for
the Gulf Coast overall, though we continue to monitor trends for any
mesoscale convective bands that may establish on the eastern side of
the system as it moves to our west into MS/LA/AR. This could create
a scenario in which bands of heavy, tropical rain/thunderstorms move
across our far west & southwest counties, invigorated by afternoon
heating & destabilization. Forecast rainfall amounts remain on the
order of 0.1"-1.0" areawide; though the west & southwest areas could
see locally higher amounts of 2-3" if a heavier band of
thunderstorms can develop. Furthermore, 0-1 & 0-3 km wind shear via
the low-level jet also create a scenario for brief/tropical
tornadoes within stronger updrafts. From a forecast perspective,
both of these threats remain low confidence & quite conditional on
mesoscale considerations Monday afternoon. As a result, the HWO will
stay as-is with the low confidence mention of localized flooding
only.

40/Sizemore

.LONG TERM...
/Updated at 0354 AM CDT Sun Jun 07 2020/
Monday night through Saturday.

The center of Cristobal is moving northward through Arkansas Monday
night and into Missouri during the overnight hours. Most of the
heavier precipitation should remain just to our west through this
time; however, there could be some outer convergent bands move
through the far western portions of our area. A deep trough will be
moving through the Rockies around this time, and will pick up
Cristobal and lift the system northward fairly quickly as we go into
Tuesday. With the more progressive nature of the system by
Tuesday morning, I think any flooding potential will be minimal as
there a lower likelihood of training cells. Cristobal is expected
to start more of an extra-tropical transition Tuesday evening
into Wednesday as it begins to phase in with the larger upper
level trough pattern over the Upper Midwest. As this takes place,
we'll likely see a relative decrease in shower/thunderstorm
activity across Central AL Tuesday evening and night as we see
slight height rises in our area.

Our next round of showers and thunderstorms moves in quickly early
Wednesday morning as the main trough axis swings through the Mid-MS
Valley and a frontal boundary sweeps eastward as the post-tropical
cyclone Cristobal becomes occluded over the Great Lakes. We will
likely see thunderstorms along the frontal boundary as it pushes
through Central AL during the day Wednesday. Forcing weakens over
time as the system occludes and we start to see height rises
again as ridging build in. Therefore, I don't think we'll see any
severe weather in our area, though some of the storms could be on
the stronger side simply due to the frontal forcing and higher
instability. Rainfall totals will likely be less than half and
inch as the storms will be more transitory.

Ridging builds in across the Southern CONUS Thursday into Friday.
The lingering frontal boundary appears to stall just to our south
and east, so while I think most all of our area will be rain-free, I
can't rule out a few isolated afternoon showers/thunderstorms
southeast of I-85 both Thursday and Friday.

The ridging becomes even more amplified as we go into the weekend
as a trough dips into the Western States and another trough
deepens over the East Coast in a quasi-Omega block pattern. For
us, this will likely mean warmer and drier weather for the weekend
as we'll lack substantial moisture return in the wake of the
departing cold front.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Showers with a few storms will affect TOI/MGM this morning with
rain shield making northward progress through early afternoon.
Potential for TS will will be enough to mention at TOI/MGM this
afternoon but can not be ruled out at any location.

Low-level winds will be out of east to northeast across the
northern sites early this morning while southern sites will
experience easterly flow shifting to southeast with time. Speeds
will range from 10-20 kt south with potential gusts to 25 kts
possible this afternoon south. Speeds north will be 5-15 kts
north.

05

&&

.FIRE WEATHER...

Enhanced moisture values continue to slowly move north into Central
Alabama in association with Tropical Storm Cristobal. As a result,
minimum RH values are forecast to remain above 50% across the north,
further increasing toward the south to ~75%. Winds remain out of the
east at 5-10 mph with gusts to 15-25 mph this afternoon. Rain
chances best favor the US 80 corridor and south. Cristobal is
forecast to move inland to our west later this evening. As such,
winds veer with time and become more southeasterly by Monday with
gusts up to 30 mph possible. Heating could aid in showers and
thunderstorms as well, best chances remaining across the west. Rain
chances & RH values remain elevated through at least Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     91  71  87  70  87 /  10  10  40  40  80
Anniston    89  71  87  71  88 /  20  20  50  40  80
Birmingham  90  74  86  73  88 /  20  20  50  50  80
Tuscaloosa  89  75  85  73  88 /  30  30  80  60  80
Calera      88  73  85  72  87 /  40  20  60  50  80
Auburn      83  72  85  71  85 /  60  30  60  40  80
Montgomery  86  74  87  73  88 /  70  50  60  40  80
Troy        85  74  87  72  88 /  70  60  60  40  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 7, 4:20 AM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
420 AM CDT Sun Jun 7 2020

ALZ011>015-017>050-081230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
420 AM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Bands of showers and thunderstorms in association with Tropical
Storm Cristobal may lead to locally heavy rainfall amounts up to 3
inches across portions of west and southwest Central Alabama Monday
afternoon. This could result in flooding of low-lying or poor
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Monday. Please follow all local, state, and CDC guidelines in
regards to travel.

Nearby

Wind Advisories in Alabama, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.